Alert archive / Indiana / Beach Hazards Statements in 2017
Beach Hazards Statement 15, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Aug 24, 2017, 3:25 PM CDT for Lake County, Illinois; Lake County, Porter County, Indiana. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2017, 3:25 PM CDT (20:25 UTC)
- Expired
- Aug 24, 2017, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Chicago, IL
Counties Lake County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 57 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395 WHUS43 KLOT 242025 CFWLOT LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE CHICAGO IL 325 PM CDT THU AUG 24 2017 ILZ006-014-INZ001-002-250200- /O.NEW.KLOT.BH.S.0015.170824T2025Z-170825T0200Z/ LAKE IL-COOK-LAKE IN-PORTER- 325 PM CDT THU AUG 24 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. * LOCATION...ILLINOIS AND NORTHWEST INDIANA LAKE MICHIGAN BEACHES. * FORECAST WAVE HEIGHTS...3 TO 5 FEET. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER. STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE. EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION. FOR INFORMATION ON SWIM ADVISORIES OR BANS AT CHICAGO BEACHES VISIT: WWW.CPDBEACHES.COM. && $$ RC
1 follow-up statement
511 WHUS43 KLOT 250212 CFWLOT LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE CHICAGO IL 912 PM CDT THU AUG 24 2017 ILZ006-014-INZ001-002-250315- /O.EXP.KLOT.BH.S.0015.000000T0000Z-170825T0200Z/ LAKE IL-COOK-LAKE IN-PORTER- 912 PM CDT THU AUG 24 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... WAVE HEIGHTS HAVE DIMINISHED, REDUCING THE RISK FOR DANGEROUS CURRENTS. $$ RC
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 2:34 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 24, 2:34 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 234 PM CDT Thu Aug 24 2017 .SHORT TERM... 233 PM CDT Through Friday... Latest radar imagery depicting only isolated showers remaining across portions of northwest Indiana, and the southern end of Lake Michigan. Large scale ascent has diminished with the departure of the mid level wave, with low level convergence also weakening over the southern end of the lake. Other than a few light showers over the next 1-2 hours, expect generally dry conditions. Sky cover in place will also diminish, however, setup would favor for additional scattered clouds to continue to spill off the lake late this afternoon into the evening. This is already evident, with cu still noted over much of the lake at this time. Did increase cloud cover to keep at least partly cloudy mention into this early evening, but may need to increase more than currently forecast. High pressure will spread south across the region through the period, with generally dry/quiet conditions expected and with another cool night of below normal temps likely tonight. A few items that will need to be monitored will be for lake effect clouds to possibly continue spilling into areas near the lake tonight into Friday morning, as well as the possibility for at least sprinkles. Guidance not really showing much of either at this time, but with another push of slightly cooler air over the lake, thermally induced surface trough looks to develop once again over the southern end of the lake. This could support some enhanced cloud development along with isolated light showers, especially late tonight into early Friday morning. Lower confidence with this solution, but did maintain partly cloudy skies with a sprinkle mention for areas near the lake. This possibility should end by mid/late morning, with temps in the 70s expected Friday. Rodriguez && .LONG TERM... 151 PM CDT Friday night through Thursday... Surface ridge axis will shift to our east Friday night through Saturday night allowing return flow to overspread the region resulting in slightly warmer temps into the mid to upper 70s and dew points creeping back up to around 60. Expect dry weather through this time frame, but we should see increasing cloud cover Friday into Saturday as a wave takes shape upstream. Through the day Sunday, strong upper wave is expected to dig into the western Great Lakes, closing off and slowly rotating across the local area Monday night into Tuesday. Mid level lapse rates will steepen as this occurs resulting in renewed precip chances Sunday through Tuesday. Best chances still appear to be Sunday afternoon and evening as a weak surface trough advances through the area, and chances appear more diurnally favored Monday and Tuesday. Closed upper low is progged to shift off to our east around midweek. Precip chances will diminish behind the upper wave, but expect temperatures to remain fairly steady state with highs in the mid to upper 70s still under the influence of longwave troughing in place across the Great Lakes and eastern CONUS. Deubelbeiss && .AVIATION... For the 18Z TAFs... Latest radar imagery depicting any lingering shower development staying just to the east of the terminals at this time. This trend will likely continue, however, GYY may see a brief shower pass nearby over the next couple of hours. VFR conditions expected to persist at this time, but am monitoring the potential for some continued lake effect cloud development tonight into Friday morning. Low confidence with these clouds, and have only included a scattered mention during this time. A few sprinkles will also be possible. Winds finally shifting to the northeast, with this trend continuing over the next hour. Gusts also possible today with speeds diminishing tonight, while a northeast wind is favored for the remainder of the period. Rodriguez && .MARINE... 151 PM CDT High pressure is stretched from Hudson Bay south across Wisconsin and into the lower Ohio River Valley. This high will slowly move eastward and cross Lake Michigan through the weekend. Steadiest winds will be into tonight but speeds will begin to slacken late then be on the light side into Saturday. Direction through tonight will primarily be north turning northeast and east but may see another weak low pressure circulation set up over the southern part of the lake some time tonight. South to southeast winds will gradually increase later Saturday as the high shifts east and low pressure moves from the central Plains into Minnesota. Speeds will further increase into Sunday as the low moves into northern Wisconsin. The low then begins to weaken and meanders southward down the lake early next week. Confidence in forecast details lowers through the weekend as Hurricane Harvey will be interacting with larger scale features which may lead to differences in track and timing of features. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 24, 3:10 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 310 PM CDT Thu Aug 24 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 252015- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 310 PM CDT Thu Aug 24 2017 /410 PM EDT Thu Aug 24 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Tonight. WEATHER HAZARDS EXPECTED: High Swim Risk. DISCUSSION: High waves will result in a heightened risk of rip currents through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Sunday through Wednesday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. && LMZ740>745-252015- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 310 PM CDT Thu Aug 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. An isolated waterspout or two is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Sunday through Tuesday... Limited Thunderstorm Risk. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-252015- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 310 PM CDT Thu Aug 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. An isolated waterspout or two is possible across the southern half of the lake. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Sunday through Tuesday... Limited Thunderstorm Risk. && BMD Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Local storm report, Aug 24, 12:53 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1253 PM CDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM WATER SPOUT 37 NE CHICAGO 42.26N 87.12W
08/24/2017 LMZ777 XX NWS EMPLOYEE
WATERSPOUT OBSERVED.
&&
MDBLocal storm report, Aug 24, 12:57 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1257 PM CDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM WATER SPOUT 8 NE CHICAGO 41.96N 87.52W
08/24/2017 LMZ779 IL PUBLIC
DISTANCE ESTIMATED.
&&
MDBThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 12:43 PM CDT | Special Marine Warning | LOT | 92 min |
Nearby
Beach Hazards Statements in Indiana, 2017Beach Hazards Statements in Illinois, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.